Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 17, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 3, 2003, 2:57 AM MDT for Cherry County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 2:57 AM MDT (08:57 UTC)
- Expired
- May 3, 2003, 3:30 AM MDT
- In force
- 33 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Cherry County, NE
The radar
The North Platte radar (KLNX), 89 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
761 WUUS53 KLBF 030857 SVRLBF NEC031-030930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 355 AM CDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 430 AM CDT * AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER EAST CENTRAL CHERRY COUNTY...OR ABOUT 14 MILES SOUTHEAST OF VALENTINE...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FARM AND RANGELANDS OF NORTHEASTERN CHERRY COUNTY FARM AND RANGELANDS OF EXTREME NORTHEASTERN CHERRY COUNTY IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4275 10053 4262 10036 4265 10022 4297 10021 $$ TLK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:30 AM MDT, 27 minutes earlier.
Area forecast discussion, May 3, 2:30 AM MDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 330 AM CDT SAT MAY 3 2003 FCST CHALLENGE TO BE PCPN CHANCES THROUGH WEEKEND. H5 U/A ANALYSIS TONIGHT SHOWING ZONAL FLOW OVER PLAINS WITH TEMPORARY S/W RIDGE OVER THE WESTERN HIGH PLAINS...WITH TROF OFF WEST COAST BEGINNING TO MOVE ONSHORE WITH BEST HGHT FALLS OVER CENTRAL CA/NV. THIS AND STRONG 130KT JET NOW ROUNDING TROF INTO AND MOVING INTO DESERT SW. BEST MOISTURE STILL IN SOUTHERN PLAINS BUT AREA PROFILER BEGINNING TO INCREASE AND SHOULD PULL MUCH OF THIS INTO CENTRAL PLAINS FOR CONVECTION TOMORROW. SFC DOMINATED BY HIGH OVER WESTERN GREAT LAKE...RIDGING INTO MO VALLEY. EALIER CONVECTION DYING OUT AS IT PULLS AWAY FROM THETA E RIDGE OVER PANHANDLE. UPPER FLOW WILL TRANSITION TO THE SW AS WESTERN TROF CONTINUES TO MOVE INTO DESERT SW WITH RIDGE BEING FORCED INTO MIDWEST. THIS WILL ALSO INCREASE WAA OVER REGION ESPECIALLY WITH MID LEVEL WINDS INCREASING. SOUTHERLY LOW LVL FLOW WILL CONTINUE TO DRAW MOISTURE UP INTO THE AREA...WITH LOW PRESSURE DEEPENING ACROSS FRONT RANGE AND INCREASING GRADIENT WITH HIGH OVER GREAT LAKES...WITH THETA-E RIDGE STRENGTHENING ACROSS WESTERN CWA. THIS IS WHERE BEST INSTABILITY IN AFTERNOON IS WITH SB CAPES OVER 1000...0-6KM SHEAR 50+ KTS...AND LIS -6 TO -8. BEST S/W ENERGY BACK IN 4 CORNERS AREA BUT WILL NOT PULL POPS WITH DEGREE OF INSTABILITY. BOTH ETA/ETA-KF SHOW BEST POTENTIAL IN THE WEST IN AFTERNOON...SO 40 WEST 30 EAST. CHANCES FOR CONVECTION/PCPN INCREASE SAT NITE AS BETTER UPPER SUPPORT ARRIVES WITH MAIN ENERGY EJECTING OUT OF ROCKIES AND MAIN UPPER TROF MOVES INTO ROCKIES WITH FAVORABLE LF QUAD OF JET ALSO APPROACHING. SFC LOW/TROF PUSHING OUT OF PANHANDLE...WILL DIRECT THETAE RIDGE INTO CENTRAL CWA. CONVECTION LOOKS TO INCREASE IN THIS AREA...AHEAD OF SFC BNDRY/DRY LINE THEN SHIFTS TO E/NE CWA LATE AS SFC LOW MOVES INTO SC NE AND STRENGTHENING LOW LVL JET WILL ENHANCE ELEVATED TSRA. SUN BEST PCPN CHANCES STAY IN NORTHERN CWA ESPECIALLY NE CWA AS SFC LOW LIFT ACROSS THIS REGION AHEAD OF MAIN H5 TROF AXIS AND ASSOC SW WITH STRONG QVECT CONVERGENCE. ATMOS STILL RELATIVE UNSTABLE WITH NEG LIS MOST AREAS WILL KEEP MENTION OF T IN FCST ESPECIALLY WITH CORE OF UPPER LOW OVER CWA. SUBSIDENCE BEGINS TO SPREAD FROM S TO N ACROSS CWA AS UPPER LOW ROTATES NORTHEAST. CURRENT FCST GOOD BLEND WITH SURROUNDING OFFICES SO NO CHANGES PLANNED. ONLY MINOR TWEAKS TO REAMINDER OF FCST. .LBF...NONE. DP
Hazardous weather outlook, May 2, 10:42 AM MDT, 16 hours 15 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-022045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1142 AM CDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL EXIST TODAY INTO EARLY THIS EVENING WEST OF A LINE EXTENDING FROM VALENTINE IN EASTERN CHERRY COUNTY TO HAYES CENTER IN HAYES COUNTY. A WEAK WARM FRONT ACROSS COLORADO WILL LIFT SLOWLY NORTHEAST INTO WESTERN NEBRASKA BY THIS AFTERNOON. MOISTURE WILL REMAIN LIMITED BUT WITH COLD AIR ALOFT AND SUNSHINE EXPECTED THIS AFTERNOON THE ATMOSPHERE WILL BECOME WEAKLY UNSTABLE. THIS ALONG WITH A DISTURBANCE ALOFT MOVING OUT OF THE ROCKY MOUNTAINS MAY PRODUCE ISOLATED THUNDERSTORMS. A FEW OF THESE STORMS MAY BRIEFLY BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR SEVERE THUNDERSTORM DEVELOPMENT WILL INCREASE ON SATURDAY. AN AREA OF LOW PRESSURE WILL EXTEND SOUTH ON THE HIGH PLAINS EARLY WITH A SURFACE LOW PRESSURE CENTER TO FORM OVER NORTHEAST COLORADO DURING THE AFTERNOON. THE ATMOSPHERE IS EXPECTED TO BECOME INCREASINGLY UNSTABLE DURING THE AFTERNOON WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON...AND NIGHT THROUGHOUT THE OUTLOOK AREA. THE SURFACE LOW PRESSURE SYSTEM WILL DEEPEN OVERNIGHT WITH MOVE NORTHEAST ACROSS NEBRASKA WITH A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT ON SUNDAY AS A STRONG UPPER LEVEL DISTURBANCE MOVES NORTHEAST. LATER UPDATES WILL REFINE THE PATH AND POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY WEST OF A LINE EXTENDING FROM VALENTINE IN CHERRY COUNTY TO HAYES CENTER IN HAYES COUNTY. AWJ
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 1:25 AM MDT | Severe Thunderstorm Warning | LBF | Cherry | 50 min |
| May 3, 1:41 AM MDT | Severe Thunderstorm Warning | LBF | Blaine | 64 min |
| May 3, 5:39 PM MDT | Tornado Warning | LBF | Garden | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.